The Annals of Applied Probability

Generalized URN models of evolutionary processes

Michel Benaïm, Sebastian J. Schreiber, and Pierre Tarrès

Full-text: Open access


Generalized Pólya urn models can describe the dynamics of finite populations of interacting genotypes. Three basic questions these models can address are: Under what conditions does a population exhibit growth? On the event of growth, at what rate does the population increase? What is the long-term behavior of the distribution of genotypes? To address these questions, we associate a mean limit ordinary differential equation (ODE) with the urn model. Previously, it has been shown that on the event of population growth, the limiting distribution of genotypes is a connected internally chain recurrent set for the mean limit ODE. To determine when growth and convergence occurs with positive probability, we prove two results. First, if the mean limit ODE has an “attainable” attractor at which growth is expected, then growth and convergence toward this attractor occurs with positive probability. Second, the population distribution almost surely does not converge to sets where growth is not expected and almost surely does not converge to “nondegenerate” unstable equilibria or periodic orbits of the mean limit ODE. Applications to stochastic analogs of the replicator equations and fertility-selection equations of population genetics are given.

Article information

Ann. Appl. Probab., Volume 14, Number 3 (2004), 1455-1478.

First available in Project Euclid: 13 July 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)
Secondary: 92D25: Population dynamics (general)

Markov chains random genetic drift urn models replicator equations


Benaïm, Michel; Schreiber, Sebastian J.; Tarrès, Pierre. Generalized URN models of evolutionary processes. Ann. Appl. Probab. 14 (2004), no. 3, 1455--1478. doi:10.1214/105051604000000422.

Export citation


  • Arthur, B., Ermol'ev, Y. and Kaniovskii, Y. (1983). A generalized urn problem and its applications. Cybernetics 19 61–71.
  • Benaïm, M. (1996). A dynamical systems approach to stochastic approximations. SIAM J. Control Optim. 34 437–472.
  • Benaïm, M. (1997). Vertex-reinforced random walks and a conjecture of Pemantle. Ann. Probab. 25 361–392.
  • Benaïm, M. (1999). Dynamics of stochastic approximation algorithms. Séminaire de Probabilités. Lecture Notes in Math. 1709 1–68. Springer, Berlin.
  • Benaïm, M. and Hirsch, M. W. (1995). Dynamics of Morse–Smale urn processes. Ergodic Theory Dynam. Systems 15 1005–1030.
  • Benaïm, M. and Hirsch, M. W. (1996). Asymptotic pseudotrajectories and chain recurrent flows, with applications. J. Dynam. Differential Equations 8 141–176.
  • Durrett, R. (1996). Probability: Theory and Examples, 2nd ed. Duxbury Press, Boston.
  • Hill, B. M., Lane, D. and Sudderth, W. (1980). A strong law for some generalized urn processes. Ann. Probab. 8 214–226.
  • Hofbauer, J. and Sigmund, K. (1998). Evolutionary Games and Population Dynamics. Cambridge Univ. Press.
  • Pemantle, R. (1990). Nonconvergence to unstable points in urn models and stochastic approximations. Ann. Probab. 18 698–712.
  • Posch, M. (1997). Cycling in a stochastic learning algorithm for normal form games. Journal of Evolutionary Economics 7 193–207.
  • Schreiber, S. J. (2001). Urn models, replicator processes, and random genetic drift. SIAM J. Appl. Math. 61 2148–2167.
  • Tarrès, P. (2000). Pièges répulsifs. Comptes Rendus de l'Académie des Sciences Sér. I Math 330 125–130.